Illinois, 2015

Hail and Damaging Winds in Illinois, July 13 to 14, 2015

July 13 to 14, 2015 · NWS ILX · 4 events in 4 counties and zones

A small cluster of strong to severe thunderstorms developed across east-central Illinois during the early morning hours of July 14th. The storms formed near Decatur, then tracked southeastward to just north of Robinson, producing periodic wind damage and hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A small cluster of strong to severe thunderstorms developed across east-central Illinois during the early morning hours of July 14th. The storms formed near Decatur, then tracked southeastward to just north of Robinson, producing periodic wind damage and hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 13, 10:50 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 13, 10:50 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1150 PM CDT MON JUL 13 2015

.UPDATE...
ISSUED AT 915 PM CDT MON JUL 13 2015

SEVERE WEATHER THREAT IS BEGINNING TO WANE ACROSS THE WESTERN HALF
OF THE FORECAST AREA. WHILE INSTABILITY AND SHEAR ARE STILL QUITE
STRONG IN THIS AREA, THE INSTABILITY IS DIMINISHING. ALSO, THE
BETTER LOW LEVEL FOCUS IS QUICKLY SHIFTING EAST OF THE AREA. OVER
THE EASTERN HALF OF THE FORECAST AREA, THE SEVERE WEATHER THREAT
REMAINS, ALTHOUGH RADAR TRENDS AND HIGH RESOLUTION MODEL GUIDANCE
SUGGEST THE MAIN THREAT WILL NORTH/SOUTH OF THE FORECAST AREA.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 300 PM CDT MON JUL 13 2015

RATHER STRONG SHORTWAVE FOR THE MIDDLE OF JULY OVER THE NORTHERN
PLAINS THIS AFTERNOON WILL HELP TO RE-IGNITE SEVERE STORMS ACROSS
THE REGION AS WE HEAD THROUGH THE LATE AFTERNOON AND EVENING HOURS.
AN EXTREMELY UNSTABLE AIR MASS IS IN PLACE THANKS TO SURFACE DEW
POINTS IN SOME AREAS IN THE LOWER 80S WITH EFFECTIVE SHEAR VALUES OF
60-70 KTS OVER CENTRAL ILLINOIS. ALL MODES OF SEVERE WEATHER ARE
ANTICIPATED IN THIS VERY UNSTABLE ATMOSPHERE WITH DISCRETE CELLS
EXPECTED TO DEVELOP INITIALLY AND TRACK SOUTHEAST. AN OUTFLOW
BOUNDARY FROM THIS MORNING'S STORM COMPLEX WAS LOCATED OVER CENTRAL
ILLINOIS AND IF STORMS INTERACT WITH THAT BOUNDARY THE POTENTIAL FOR
TORNADOES WILL INCREASE. OVERALL, WE STILL ARE THINKING ANY DISCRETE
STORMS SHOULD QUICKLY CONGEAL INTO A SEVERE QLCS LATER THIS EVENING
INTO THE OVERNIGHT HOURS. SEVERAL OF THE HI-RES CONVECTIVE ALLOWING
MODELS SUGGEST THE PRIMARY AREA IT WOULD TRACK WOULD BE OVER THE
EASTERN HALF OF THE FORECAST AREA...WHERE THE CAP IS FORECAST TO BE
THE WEAKEST LATER THIS AFTERNOON AND EVENING. AS A RESULT...WE WILL
CONTINUE TO CARRY THE HIGHEST POPS OVER EAST CENTRAL AND SOUTHEAST
ILLINOIS FOR TONIGHT. ADDITIONAL RAINFALL IS EXPECTED OVER EASTERN
IL AS WELL TONIGHT...IN ADDITION TO THE RAINS THEY RECEIVED THIS
MORNING...AS A RESULT...WE WILL HOLD ON TO THE FLASH FLOOD WATCH
UNTIL 12Z TUESDAY ACROSS THE EAST.

.LONG TERM...(TUESDAY THROUGH MONDAY)
ISSUED AT 300 PM CDT MON JUL 13 2015

UPPER TROF FORECAST TO ROTATE ACROSS THE GREAT LAKES TUESDAY AND
COUPLED WITH AN UNSTABLE AIR MASS AND SURFACE TROF APPROACHING FROM
THE NORTH...WILL CONTINUE TO CARRY WIDELY SCATTERED TO SCATTERED
POPS MAINLY ACROSS THE EASTERN HALF OF THE FORECAST AREA FOR
TOMORROW...MAINLY IN THE AFTERNOON. THE SHORTWAVE TROF WILL THEN
SHIFT OFF TO OUR EAST BY LATE TOMORROW EVENING...WITH LINGERING
SLIGHT CHANCE POPS FOR THE EAST...FOLLOWED BY LITTLE IF ANY THREAT
FOR RAIN LATE TUESDAY NIGHT THROUGH THURSDAY MORNING ALONG WITH A
SLIGHTLY COOLER AIR MASS. AFTERNOON TEMPERATURES WILL DROP BACK
INTO THE 80S FOR WED AND THURSDAY. THE NEXT SHORTWAVE FOR OUR AREA
WILL APPROACH LATER ON THURSDAY INTO THURSDAY NIGHT BRINGING AN
INCREASING THREAT FOR SCATTERED SHOWERS AND STORMS TO THE REGION.

AFTER THAT...LONGER RANGE MODELS ATTEMPT TO AMPLIFY THE UPPER
RIDGE ACROSS THE CENTER OF THE NATION AS A TROF ENTERS THE PACIFIC
NORTHWEST. THIS SHOULD RESULT IN A RETURN TO THE VERY WARM TO HOT
WEATHER FOR THE WEEKEND WITH AFTERNOON TEMPERATURES BACK INTO THE
UPPER 80S TO LOWER 90S. NEXT CHANCE FOR SCATTERED STORMS LOOKS TO
BE LATER SATURDAY OR SUNDAY AS A RIDGE TOPPING SHORTWAVE TRACKS TO
OUR NORTH ALLOWING A WEAK FRONTAL BOUNDARY TO APPROACH OUR FORECAST
AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1146 PM CDT MON JUL 13 2015

PREDOMINANTLY QUIET/VFR AVIATION WEATHER CONDITIONS EXPECTED
ACROSS THE CENTRAL ILLINOIS TERMINALS THROUGH THE 06Z TAF VALID
TIME. MAIN FLY IN THE OINTMENT WILL BE A WAVE DIVING TOWARD THE
OHIO VALLEY FROM THE WESTERN GREAT LAKES ON TUESDAY. THIS
DISTURBANCE IS LIKELY TO BE ACCOMPANIED BY ADDITIONAL CLOUD
COVER, AND POSSIBLY AN ISOLATED SHOWER/STORM. KCMI, CLOSEST TO THE
TRACK OF THE DISTURBANCE, IS MOST LIKELY TO SEE LOWER CIGS AND/OR
PRECIPITATION. HOWEVER, EXPECT PRECIPITATION COVERAGE TO BE TOO
LOW TO MENTION AT THIS TIME. THIS DISTURBANCE AND DIURNAL MIXING
WILL ALSO HELP WINDS TO BECOME GUSTY OUT OF THE NORTHWEST DURING
THE LATE MORNING AND AFTERNOON HOURS TUESDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BAK
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...BAK
Hazardous weather outlook, Jul 13, 2:20 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT MON JUL 13 2015

ILZ027>031-036-037-040>042-047>052-141100-
CASS-CHRISTIAN-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-
PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
320 PM CDT MON JUL 13 2015

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN
THE AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND
TORNADOES WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE
THREAT SHOULD TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND
EVENT WITH THE THUNDERSTORMS IN THE EVENING.

MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES AND A
HEAT ADVISORY IS IN EFFECT UNTIL 8 P.M.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS
RIVER...WHILE MINOR FLOODING CONTINUES ON PORTIONS OF THE SPOON
RIVER AND SALT CREEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE
CURRENTLY NOT EXPECTED TO BE SEVERE.

HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND
SATURDAY.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER.
MINOR FLOODING ON THE SPOON RIVER AND SALT CREEK WILL SUBSIDE
OVER THE NEXT FEW DAYS...BUT WILL PERSIST ALONG THE WESTERN END OF
THE SANGAMON RIVER MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES
LATE AFTERNOON THROUGH EVENING.

ILZ038-043>045-053>056-061-062-066-141100-
CHAMPAIGN-COLES-CUMBERLAND-DE WITT-DOUGLAS-EFFINGHAM-MACON-MCLEAN-
MOULTRIE-PIATT-SHELBY-
320 PM CDT MON JUL 13 2015

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTH CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT. A
SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE
AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES
WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD
TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE
THUNDERSTORMS IN THE EVENING.

MAXIMUM HEAT INDEX VALUES WILL RANGE FROM 105 TO 108 DEGREES AND A
HEAT ADVISORY IS IN EFFECT UNTIL 8 P.M.

MINOR FLOODING WILL CONTINUE ALONG THE EAST END OF THE SANGAMON
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE
CURRENTLY NOT EXPECTED TO BE SEVERE.

HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND
SATURDAY.

MINOR FLOODING ALONG THE EAST END OF THE SANGAMON RIVER IS
EXPECTED TO SUBSIDE EARLY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES
LATE AFTERNOON THROUGH EVENING.

ILZ046-057-063-067-068-071>073-141100-
CLARK-CLAY-CRAWFORD-EDGAR-JASPER-LAWRENCE-RICHLAND-VERMILION-
320 PM CDT MON JUL 13 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT. A
SUBSTANTIAL RISK FOR SEVERE THUNDERSTORMS WILL RE-DEVELOP IN THE
AFTERNOON TO EVENING. DAMAGING WINDS...LARGE HAIL...AND TORNADOES
WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. THE THREAT SHOULD
TRANSITION INTO A MORE WIDESPREAD DAMAGING WIND EVENT WITH THE
THUNDERSTORMS IN THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...BUT THESE ARE
CURRENTLY NOT EXPECTED TO BE SEVERE.

HEAT INDICES AROUND 100 OR GREATER WILL RETURN FOR FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...WITH THE BEST CHANCES
LATE AFTERNOON THROUGH EVENING.

HJS

In the hours before

Local storm report, Jul 13, 6:11 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
711 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND DMG     CHAPIN                  39.77N 90.40W
07/13/2015                   MORGAN             IL   EMERGENCY MNGR

            POWER OUTAGES IN CHAPIN

&&

EJL
Local storm report, Jul 13, 6:41 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     1 W JACKSONVILLE        39.73N 90.25W
07/13/2015  E60.00 MPH       MORGAN             IL   TRAINED SPOTTER

            ESTIMATED 60 PLUS MPH WIND GUSTS BLEW LARGE TREE LIMBS
            DOWN...AS WELL AS SHINGLES BLOWN ACROSS THE ROAD ON SOUTH
            WESTGATE AVE.

0718 PM     TSTM WND GST     1 S JACKSONVILLE        39.72N 90.23W
07/13/2015  E70.00 MPH       MORGAN             IL   EMERGENCY MNGR

            POWER POLES BLOWN DOWN WITH ESTIMATED 60-70 MPH WIND GUST
            ON THE SOUTH SIDE OF JACKSONVILLE

0718 PM     TSTM WND DMG     1 W JACKSONVILLE        39.73N 90.25W
07/13/2015                   MORGAN             IL   TRAINED SPOTTER

            ESTIMATED 60 PLUS MPH WIND GUSTS BLEW LARGE TREE LIMBS
            DOWN...AS WELL AS SHINGLES BLOWN ACROSS THE ROAD ON SOUTH
            WESTGATE AVE.

0718 PM     TSTM WND DMG     1 S JACKSONVILLE        39.72N 90.23W
07/13/2015                   MORGAN             IL   EMERGENCY MNGR

            POWER POLES BLOWN DOWN WITH ESTIMATED 60 TO 70 MPH WINDS
            ON THE SOUTH SIDE OF JACKSONVILLE.

&&

EJL
Local storm report, Jul 13, 7:03 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
803 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 SW WINCHESTER         39.60N 90.50W
07/13/2015                   SCOTT              IL   EMERGENCY MNGR

            TREES AND POWERLINES BLOWN DOWN 3 MILES SOUTHWEST OF
            WINCHESTER.

0720 PM     TSTM WND DMG     MURRAYVILLE             39.58N 90.25W
07/13/2015                   MORGAN             IL   EMERGENCY MNGR

            TWO TO FOUR INCH DIAMETER TREE LIMBS BLOWN DOWN IN
            MURRAYVILLE.

&&

EJL
Local storm report, Jul 13, 9:29 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1029 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     AUBURN                  39.58N 89.75W
07/13/2015                   SANGAMON           IL   EMERGENCY MNGR

            TREE SPLIT LANDING ON HOUSE...LARGE TREE WAS BLOWN DOWN
            ON GARAGE.

0745 PM     TSTM WND DMG     PAWNEE                  39.59N 89.58W
07/13/2015                   SANGAMON           IL   EMERGENCY MNGR

            SEVERAL LARGE TREE BRANCHES BLOWN DOWN ON THE SOUTHERN
            HALF OF PAWNEE.

&&

EJL

The radar

The Lincoln radar (KILX), 57 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Macon

When
July 13, 11:45 PM CST to 11:50 PM CST
Where
Macon County, Mt Zion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.770, -88.880

Thunderstorm Wind, Douglas

When
July 14, 12:00 AM CST to 12:05 AM CST
Where
Douglas County, Arthur
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.720, -88.470

A tree and a few power lines were blown down in Arthur.

Thunderstorm Wind, Clark

When
July 14, 12:45 AM CST to 12:50 AM CST
Where
Clark County, Casey
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.300, -87.980

Several trees and power lines were blown down in Casey.

Hail, Crawford

When
July 14, 1:07 AM CST to 1:12 AM CST
Where
Crawford County, West York
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.170, -87.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584708, 584707, 584706, 584705.